Symptoms of Tardive Dyskinesia

Table of Contents
View All
Table of Contents

Tardive dyskinesia is a medication-induced movement disorder that causes involuntary movements, often involving the mouth, tongue, or face. It is estimated to affect 500,000 people in the United States.

The movements that occur as a result of this condition are not physically painful or harmful to a person’s health, but they can cause a great deal of emotional distress and they may be noticeable to other people.

The symptoms of tardive dyskinesia can occur at any time and with varying frequency. Rarely, the condition can lead to serious complications, including impaired breathing. 

Woman grimacing and sticking out tongue

xavierarnau / E+ / Getty Images

Frequent Symptoms 

You may experience tardive dyskinesia after using antipsychotic medications, which are also called neuroleptic medications. The condition can also develop as a side effect of other treatments, such as metoclopramide, which is used to treat gastrointestinal (GI) issues, such as nausea.

The symptoms usually emerge after taking an antipsychotic for several months. Sometimes, however, tardive dyskinesia can start within a shorter timeframe or after taking a neuroleptic medication for several years. Rarely, it can occur as a delayed side effect that doesn't begin until after the causative medication is discontinued.

The condition can affect adults and children, although it is more common among adults because neuroleptics are more commonly prescribed to adults. 

The effects of tardive dyskinesia often fluctuate and can be inconsistent and unpredictable.

Common symptoms of tardive dyskinesia include:

  • Mouth puckering or other lip movements
  • Sticking out the tongue
  • Facial grimacing or twisting movements
  • Lip smacking
  • Rapid blinking, opening the eyes wide, or firmly closing eyelids
  • Jaw movements or teeth clenching
  • Writhing of the hands, fingers, or feet
  • Twisting or turning of the neck or trunk

Stereotypy—the recurrence of the same persistent set of movements—is common, although new movements or random infrequent patterns can occur too.

The effects of tardive dyskinesia can be either hypokinetic (slower than normal movements) or hyperkinetic (faster than normal movements), or you can have both. These movements can last for a few seconds, or they may persist for several minutes or longer, and can recur frequently within a short period of time.

Rare Symptoms 

Sometimes the effects of tardive dyskinesia can be serious, but this is rare. There are no specific predisposing factors that signal an increased risk of rare or potentially harmful complications.

Oculogyric Crisis

This complication is characterized by deviation of the eyes, usually in an upward position. The eyes may appear as if they are frozen in place, and other effects of tardive dyskinesia may or may not be present. This condition should be treated urgently with medication.

While oculogyric crisis is a side effect of antipsychotic medication, it is also associated with worsening psychosis.

Respiratory Dyskinesia

Tardive dyskinesia can affect respiratory muscles, causing symptoms that may include grunting, rapid or irregular breathing, and shortness of breath.

Early or subtle signs of respiratory muscle involvement might be detected with a physical examination before more noticeable symptoms emerge. These can include altered breathing patterns, or slow, shallow, breathing.

Complications

Tardive dyskinesia can cause a number of long-term and short-term complications. The condition can affect your quality of life in many ways. It can become a significant physical handicap, and it may also have an effect on your interpersonal interactions. 

Disability

The physical effects of tardive dyskinesia can impact your ability to manage your own self-care and day-to-day activities, resulting in significant disability.

It can prevent you from having adequate motor control when doing things like using home appliances, driving, or taking care of errands. Cognitive limitations have also been associated with tardive dyskinesia.

Sometimes the limitations that result from tardive dyskinesia can impair a person’s ability to live on their own or to maintain employment.

Emotional Distress 

Being unable to fully control your body can make you feel sad, angry, or helpless. These feelings can emerge when you lose physical control for any reason, and are common with tardive dyskinesia. Tardive dyskinesia can also make a person feel self-conscious or embarrassed around others.

Since the movements are involuntary and involve visible areas of the body, a person can be aware that others notice or may even overestimate the degree to which others notice. This can lead to social isolation as a person consciously or subconsciously tries to avoid other people.

Stigma 

Sometimes there can be a social stigma associated with movement disorders. People at work, in public, or in any other place might be frightened or judgmental when they are around someone who displays unusual movements. 

Additionally, because tardive dyskinesia is a side effect of antipsychotic medications, the stigma of psychiatric diseases can affect people who exhibit tardive dyskinesia due to this association. 

Permanent 

Sometimes tardive dyskinesia can resolve after the causative medication is stopped or after the dose is reduced. However, for many people, the condition is permanent and does not resolve, remaining even after the cause is no longer a factor.

It is not easy to predict whether someone will have permanent effects, but taking antipsychotics for a longer period of time can predispose to more severe symptoms and longer lasting symptoms.

When To See a Healthcare Provider/Go To the Hospital

You should tell your healthcare provider if you start to experience any of the effects of tardive dyskinesia. You and your practitioner will need to monitor the side effects and decide whether the benefits of the medication you are taking outweigh the side effects. 

While the neuroleptics that cause tardive dyskinesia are usually used to treat psychiatric disease, other medications used to treat depression, epilepsy, some GI disorders, and a variety of conditions off-label can cause it too. Sometimes the medication can be substituted for another effective treatment that doesn’t cause tardive dyskinesia.

A medication dosing adjustment or switching to another medication can be helpful. There are also treatments, including Austedo (deutetrabenazine), that can reduce the symptoms of tardive dyskinesia. 

When To Go To the Hospital 

If you have effects that seem to be getting worse, such as constant or worsening involuntary movements, be sure to get prompt medical attention. 

And if you start to experience trouble breathing, double vision, visual changes, or if you feel that you can’t move part of your body or that your muscles suddenly seem stiff, seek emergency care.

Sometimes tardive dyskinesia can cause potentially harmful complications, but you could also be experiencing symptoms of psychosis or medication overdose that need to be treated urgently.  

A Word From Verywell

If you or a loved one is taking an antipsychotic medication or another medication associated with tardive dyskinesia, it is important that you talk to your practitioner about the usual side effects of your treatment so you will know how to recognize them.

Be sure to tell your healthcare provider if you start to experience symptoms of tardive dyskinesia so you can work together to make a plan that is best for managing your overall health. 

Was this page helpful?
9 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. National Institute of Neurological Disorders and Stroke. Tardive dyskinesia information page. Updated January 27, 2021.

  2. Bhimanil MM, Khan MM, Khan MF, Waris MS. Respiratory dyskinesia--an under-recognized side-effect of neuroleptic medications. J Pak Med Assoc. 2011 Sep;61(9):930-2. Erratum in: J Pak Med Assoc. 2011 Oct;61(10):1049. Bhimani, Mukesh [corrected to Bhimanil, Mukesh Mohan]; Khan, Murad Moosa [added]; Khan, Muhammad Faheem Ashraf [added]; Waris, Muhammad Shiraz [added]. PMID: 22360044.

  3. Wittevrongel E, Vranken E, Pepermans A, Jaspers T. Tardieve dyskinesie bij een kind behandeld met atypische antipsychotica [Tardive dyskinesia in a child treated with atypical antipsychotics]. Tijdschr Psychiatr. 2020;62(10):901-905. Dutch. PMID: 33184822.

  4. Kremens DE. Earlier Diagnosis of tardive dyskinesia. J Clin Psychiatry. 2019 Dec 10;81(1):NU18041BR1C. doi:10.4088/JCP.NU18041BR1C

  5. National Organization for Rare Disorders. Tardive dyskinesia. Updated 2018.

  6. Savitt D, Jankovic J. Tardive syndromes. J Neurol Sci. 2018 Jun 15;389:35-42. doi:10.1016/j.jns.2018.02.005

  7. Thomas N, Sankar SS, Braganza D, Jayakrishnan S. Oculogyric crisis with exacerbation of psychosis: Possible mechanism and clinical implications. Neurosci Lett. 2009 Feb 13;451(1):50-1. doi:10.1016/j.neulet.2008.12.042

  8. Citrome L, Saklad SR. Revisiting tardive dyskinesia: Focusing on the basics of identification and treatment. J Clin Psychiatry. 2020 Feb 18;81(2):TV18059AH3C. doi:10.4088/JCP.TV18059AH3C

  9. Strassnig M, Rosenfeld A, Harvey PD. Tardive dyskinesia: motor system impairments, cognition and everyday functioning. CNS Spectr. 2018 Dec;23(6):370-377. doi:10.1017/S1092852917000542